Skip to main navigation menu Skip to main content Skip to site footer

Hurwitz moduli varieties parameterizing Galois covers of an algebraic curve


Given a smooth, projective curve \(Y\), a finite group \(G\) and a positive integer $n$ we study smooth, proper families \(X\to Y\times S\to S\) of Galois covers of \(Y\) with Galois group isomorphic to $G$ branched in \(n\) points, parameterized by algebraic varieties \(S\). When \(G\) is with trivial center we prove that the Hurwitz space \(H^G_n(Y)\) is a fine moduli variety for this moduli problem and construct explicitly the universal family. For arbitrary \(G\) we prove that \(H^G_n(Y)\) is a coarse moduli variety. For families of pointed Galois covers of \((Y,y_0)\) we prove that the Hurwitz space \(H^G_n(Y,y_0)\) is a fine moduli variety, and construct explicitly the universal family, for arbitrary group \(G\). We use classical tools of algebraic topology and of complex algebraic geometry.

2010 Mathematics Subject Classification:

14H30, 14H10, 14D22


Galois cover of a curve, family of covers, Hurwitz space, moduli space


Author Details

Vassil Kanev

Dipartimento di Matematica e Informatica
Università di Palermo
Via Archirafi, 34
90123 Palermo, Italy


  1. D. Abramovich, A. Corti, A. Vistoli. Twisted bundles and admissible covers. Comm. Algebra 31, 8 (2003) 3547–3618.
  2. V. Alexeev, R. Donagi, G. Farkas, E. Izadi A. Ortega. The uniformization of the moduli space of principally polarized abelian 6-folds. J. Reine Angew. Math. 761 (2020), 163–217.
  3. A. Altman, S. Kleiman. Introduction to Grothendieck duality theory. Lecture Notes in Math., vol. 146. Berlin-New York, Springer-Verlag, 1970.
  4. J. Bertin, M. Romagny. Champs de Hurwitz. Mém. Soc. Math. Fr. (N.S.) no. 125–126, 2011, 219 pp.
  5. J. S. Birman. Braids, links, and mapping class groups. Ann. of Math. Stud., No. 82, Princeton, N.J., Princeton University Press; Tokyo, University of Tokyo Press, 1974.
  6. F. A. Bogomolov, V. S. Kulikov. The ambiguity index of an equipped finite group. Eur. J. Math. 1, 2 (2015), 260–278.
  7. A. Carocca, H. Lange, R. E. Rodríguez, A. M. Rojas. Prym-Tyurin varieties via Hecke algebras. J. Reine Angew. Math. 634 (2009), 209–234.
  8. F. Catanese, M. Lönne, F. Perroni. Irreducibility of the space of dihedral covers of the projective line of a given numerical type. Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 22, 3 (2011), 291–309.
  9. P. Dèbes. Arithmétique et espaces de modules de revêtements. [Arithmetic and moduli spaces of covers] In: Number theory in progress, vol. 1 (Eds K. Győry, H. Iwaniec and J. Urbanowicz), Berlin, de Gruyter, 1999, 75–102.
  10. R. Donagi. Decomposition of spectral covers. In: Journées de Géométrie Algébrique d’Orsay (Orsay, 1992). Astérisque, no. 218 (1993), 145–175.
  11. M. Emsalem. Familles de revêtements de la droite projective [Families of coverings of the projective line]. Bull. Soc. Math. France 123, 1 (1995), 47–85.
  12. M. Emsalem. Espaces de Hurwitz. Sémin. Congr., vol. 5, 2001, 63–99, Soc. Math. France, Paris.
  13. E. Fadell, L. Neuwirth. Configuration spaces. Math. Scand. 10 (1962), 111–118.
  14. B. Fantechi, L. Göttsche. Local properties and Hilbert schemes of points, In: Fundamental algebraic geometry, 139–178. Math. Surveys Monogr., vol. 123, Providence, RI, Amer. Math. Soc., 2005.
  15. G. Fischer. Complex analytic geometry. Lecture Notes in Math., vol. 538. Berlin-New York, Springer-Verlag, 1976.
  16. O. Forster. Lectures on Riemann surfaces. Grad. Texts in Math., vol. 81. New York-Berlin, Springer-Verlag, 1981.
  17. M. Fried. Fields of definition of function fields and Hurwitz families—groups as Galois groups. Comm. Algebra 5, 1 (1977), 17–82.
  18. M. D. Fried, H. Völklein. The inverse Galois problem and rational points on moduli spaces. Math. Ann. 290, 4 (1991), 771–800.
  19. W. Fulton. Hurwitz schemes and irreducibility of moduli of algebraic curves. Ann. of Math. (2) 90 (1969), 542–575.
  20. U. Görtz, T. Wedhorn. Algebraic geometry I: Schemes with examples and exercises. Adv. Lectures Math. Wiesbaden, Vieweg + Teubner, 2010.
  21. H. Grauert, R. Remmert. Coherent analytic sheaves. Grundlehren Math. Wiss., vol. 265 [Fundamental Principles of Mathematical Sciences]. Berlin, Springer-Verlag, 1984.
  22. A. Grothendieck. Éléments de géométrie algébrique: III. Étude cohomologique des faisceaux cohérents I. Inst. Hautes Études Sci. Publ. Math. (1961), no. 11, 167 pp.
  23. A. Grothendieck. Techniques de construction en g´eom´etrie analytique. VI. Étude locale des morphismes: germes d’espaces analytiques, platitude, morphismes simples. In: Séminaire Henri Cartan, Tome 13 (1960–1961) no. 1, Exposé no. 13, 13 pp.
  24. A. Grothendieck. Techniques de construction en géométrie analytique. VII. Étude locale des morphismes: éléments de calcul infinitésimal. In: Séminaire Henri Cartan, Tome 13 (1960–1961) no. 2, Exposé no. 14, 27 pp.
  25. J. Harris. Algebraic geometry: a first course. Grad. Texts in Math., vol. 133. New York, Springer-Verlag, 1992.
  26. R. Hartshorne. Algebraic geometry, Grad. Texts in Math., vol. 52, New York-Heidelberg, Springer-Verlag, 1977.
  27. S. T. Hu. Homotopy theory. Pure Appl. Math., vol. VIII, New York-London, Academic Press, 1959.
  28. V. Kanev. Spectral curves and Prym-Tjurin varieties. I. In: Abelian varieties (Egloffstein, 1993) (Eds W. Barth, K. Hulek and H. Lange) Berlin, de Gruyter, 1995, 151–198.
  29. V. Kanev. Hurwitz spaces of triple coverings of elliptic curves and moduli spaces of abelian threefolds. Ann. Mat. Pura Appl. (4) 183, 3 (2004), 333–374.
  30. V. Kanev. Hurwitz spaces of quadruple coverings of elliptic curves and the moduli space of abelian threefolds A3(1, 1, 4). Math. Nachr. 278, 1–2 (2005), 154–172.
  31. V. Kanev. Hurwitz spaces of Galois coverings of P1, whose Galois groups are Weyl groups. J. Algebra 305, 1 (2006), 442–456.
  32. V. Kanev. Irreducible components of Hurwitz spaces parameterizing Galois coverings of curves of positive genus, Pure Appl. Math. Q. 10, 2 (2014), 193–222.
  33. V. Kanev. A criterion for extending morphisms from open subsets of smooth fibrations of algebraic varieties. J. Pure Appl. Algebra 225, 4 (2021), no. 4, Paper No. 106553, 10 pp.
  34. V. Kanev. Hurwitz moduli varieties parameterizing pointed covers of an algebraic curve with a fixed monodromy group, 2024,
  35. N. M. Katz, B. Mazur. Arithmetic moduli of elliptic curves. Ann. of Math. Stud., vol. 108. Princeton, NJ, Princeton University Press, 1985
  36. V. S. Kulikov. Factorization semigroups and irreducible components of the Hurwitz space. Izv. Ross. Akad. Nauk Ser. Mat. 75, 4 (2011), 49–90 (in Russian); English translation in Izv. Math. 75, 4 (2011), 711–748.
  37. V. S. Kulikov. Factorizations in finite groups, Mat. Sb. 204, 2 (2013), 87–116 (in Russian); English translation in Sb. Math. 204, 1–2 (2013), 237–263.
  38. V. S. Kulikov, V. M. Kharlamov. The semigroups of coverings. Izv. Ross. Akad. Nauk Ser. Mat. 77, 3 (2013), 163–198 (in Russian); English translation in Izv. Math. 77, 3 (2013), 594–626.
  39. Q. Liu. Algebraic geometry and arithmetic curves. Oxf. Grad. Texts Math., vol. 6. Oxford Sci. Publ. Oxford, Oxford University Press, 2002.
  40. W. S. Massey. A basic course in algebraic topology. Grad. Texts in Math., vol. 127, New York, Springer-Verlag, 1991.
  41. H. Matsumura. Commutative algebra, 2nd edt. Math. Lecture Note Ser., vol. 56. Reading, MA, Benjamin/Cummings Publishing Co., Inc., 1980.
  42. H. Matsumura. Commutative ring theory. Cambridge Stud. Adv. Math., vol. 8. Cambridge, Cambridge University Press, 1986.
  43. D. Mumford. Geometric invariant theory. Ergebnisse der Mathematik und ihrer Grenzgebiete, (N.F.), Band 34, Berlin-New York, Springer-Verlag, 1965.
  44. D. Mumford. Lectures on curves on an algebraic surface. With a section by G. M. Bergman. Ann. of Math. Stud., No. 59. Princeton, NJ, Princeton University Press, 1966.
  45. R. Narasimhan. Several complex variables. Chicago Lectures in Math., Chicago, IL, University of Chicago Press, 1971.
  46. T. Peternell, R. Remmert. Differential calculus, holomorphic maps and linear structures on complex spaces. In: Several complex variables, VII (Eds H. Grauert, Th. Peternell and R. Remmert). Encyclopaedia Math. Sci., vol. 74. Berlin, Springer, 1994, 97–144.
  47. M. Raynaud. Géométrie algébrique et géométrie analytique, Exposé XII (from unpublished notes by A. Grothendieck), In: Revêtements étales et groupe fondamental: Séminaire de Géométrie Algébrique (SGA 1), Lecture Notes in Mathematics, vol. 224, Springer-Verlag, Berlin-New York, 1971, 311–343. (Updated edition available at arXiv:math/0206203 [math.AG]).
  48. M. Romagny, S. Wewers. Hurwitz spaces. In: Groupes de Galois arithmétiques et différentiels (Eds D. Bertrand and P. Dèbes), Sémin. Congr., vol. 13. Paris, Soc. Math. France, 2006, 313–341.
  49. E. Sernesi. Deformations of algebraic schemes. Grundlehren der mathematischen Wissenschaften, vol. 334 [Fundamental Principles of Mathematical Sciences]. Berlin, Springer-Verlag, 2006.
  50. J.-P. Serre. Géométrie algébrique et géométrie analytique. Ann. Inst. Fourier (Grenoble) 6 (1955/56), 1–42.
  51. J.-P. Serre. Espaces fibrés algébriques. In: Séminaire Claude Chevalley, Tome 3 (1958), Exposé no. 1, 37 pp,
  52. J.-P. Serre. Algebraic groups and class fields. Grad. Texts in Math., vol. 117. New York, Springer-Verlag, 1988.
  53. I. R. Shafarevich. Basic algebraic geometry 2: Schemes and complex manifolds. Berlin, Springer-Verlag, 1994.
  54. E. H. Spanier. Algebraic topology. New York-Toronto, Ont.-London, McGraw-Hill Book Co., 1966.
  55. F. Vetro. Coverings with special fibers and the monodromy group Sd. Izv. Ross. Akad. Nauk Ser. Mat. 76, 6 (2012), 39–44 (in Russian); English translation in Izv. Math. 76, 6 (2012), 1110–1115.
  56. H. Völklein. Moduli spaces for covers of the Riemann sphere. Israel J. Math. 85, 1–3 (1994), 407–430.
  57. H. Völklein. Groups as Galois groups: An introduction. Cambridge Stud. Adv. Math., vol. 53. Cambridge, Cambridge University Press, 1996.
  58. S.Wewers. Construction of Hurwitz spaces, Ph. D. Thesis, Preprint No. 21, 1988, Institut für Experimentelle Mathematik, Universität GH Essen.